Gum/ teeth soreness?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jan 2008
Total Posts : 285
   Posted 3/2/2008 11:35 AM (GMT -6)   
I know this sounds crazy, but hey! maybe I am.....
I take several drugs for bipolar disorder: Topamax, Geodon, Lamictal, and Welbutrin. My gums, especially in the front teeth area have become very tender. It almost feels like my teeth are loose...sort of like I don't want to bite into anything with them because they might fall out. However, when I wiggle them, they are not loose at all.
My psychiatrist has never heard of any problem like this and I can't seem to find this as a side effect in the literature for these drugs. However, it is driving me crazy and I wonder about permanent damage to my teeth. They feel swollen during the day and it is very annoying.
I could stop taking these drugs but I was in a serious suicidal depression for nine months and I finally got on the right mix of medications. Obviously I'd rather have swollen gums than be suicidal. I am feeling good and am back to work. I don't want to mess around with the drugs unless I have to. I'd like to find the culprit drug here and just switch that one or adjust it. Or perhaps this is some other issue. However, this did all start when I began the meds.
Does anyone have any advice or insight for me?
Thank you for any help.

olivia of course
Veteran Member

Date Joined Jul 2006
Total Posts : 1523
   Posted 3/2/2008 1:25 PM (GMT -6)   

I have not heard of about any of those meds causing your gums to swell. Have you considered getting it checked out by a dentist, they are the best source for this kind of thing. If your gums are truly swollen like you say they are then they will be able to help you more than your pdoc. Then med adjustments may need to be done.
Co-Moderator, Bipolar
Only by seeking challenges can we hope to find the best in ourselves.
~Robert Rodriguez

loving frustrated wife
Veteran Member

Date Joined Jun 2007
Total Posts : 865
   Posted 3/2/2008 4:31 PM (GMT -6)   
Go see both your MD, and your DENTIST right away. Most likely this is unrelated to your meds, and you need to look into this issue for both your physical and oral health wellbeing. ONLY if there is NO other explanation would I then think that it could have something to do with your BP meds. Under NO circumstances should you STOP your meds. Just my two cents. Getting balanced is such a difficult thing to achieve....don't risk shaking that up for a bunch of unanswered questions that probably have nothing to do with them. Best of luck. LFW

Regular Member

Date Joined Jan 2008
Total Posts : 285
   Posted 3/2/2008 7:11 PM (GMT -6)   
I've been doing some more reading and I found that a side effect of Wellbutrin is gum irritation and inflammation. That sums up what I've got pretty well.
I recently (in the last three weeks) doubled my dose of Wellbutrin from 150 to 300 mg per day. (This was under my doc's orders of course.) I feel great mentally, but the teeth thing has gotten worse. I think this may be it.

I won't quit taking any of my psych meds, but will see if my pdoc can suggest a switch to something other than Wellbutrin. Thanks for all your help. :)
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 7:40 AM (GMT -6)
There are a total of 2,710,962 posts in 298,942 threads.
View Active Threads

Who's Online
This forum has 153510 registered members. Please welcome our newest member, xiguai197.
295 Guest(s), 9 Registered Member(s) are currently online.  Details
imagardener2, xiguai197, tickbite666, Joan M, Jesper Poulsen, DOUBLHH, k07, Dakato, fgdyfvdtrsxr

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer